Tornadoes · United States · Kansas · 2002
F0 tornado, Beverly, Kansas, May 11, 2002
This F0 tornado ran 0.5 miles across Lincoln County on May 11, 2002, touching down at 4:27 PM CDT and reaching 110 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 11, 2002
- Touchdown
- 4:27 PM CDT (21:27 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 110 yards (101 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lincoln County
- Touchdown point
- 38.880, -97.970
- Lift-off point
- 38.880, -97.970
- Record number
- 567
What the Weather Service recorded
Brief touchdown in open country.
Brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS ICT issued a tornado warning for this county at 21:27 UTC, 0 minutes before the tornado touched down, in force until 22:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:00 UTC | 21:00 UTC | Severe Thunderstorm Warning | ICT |
| 20:55 UTC | 22:00 UTC | Severe Thunderstorm Warning | ICT |
| 21:27 UTC | 22:00 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 11, 2:30 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 11, 2:30 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT SAT MAY 11 2002 MAIN FCST PROBLEMS: POTENTIAL FOR SVR WX/FLOODING TONIGHT INTO SUNDAY AM. FOLLOWING THE MESOETA AT THIS PT...WITH THE ETA SHOWING DECENT CONSISTENCY WITH THIS FRONTAL SYSTEM COMING THROUGH TONIGHT INTO SUNDAY. TONIGHT: LATEST MESOETA CONTINUES TO BRING THE COLD FRONT SEWD INTO THE FCST AREA TONIGHT. STILL ANTICIPATING SVR CONVECTION TO DEVELOP IN CNTRL KS ALONG THE COLD FRONT BETWEEN 21Z-00Z. INITIAL MODE COULD BE SUPERCELLS...BEFORE ACTIVITY TRANSITIONS INTO MORE LINEAR MCS FORMATION DURING THE EVENING AS LOW LVL CONVERGENCE INCREASES INTO FRONT. SEVERAL PARAMETERS COMING TOGETHER SUGGESTING HEAVY RAINFALL/FLOODING AS A POSSIBILITY FOR PORTIONS OF CNTRL/SERN KS. THE 850 FRONT WL BE SAGGING INTO A HIGH THETA-E BULLSEYE OVER CNTRL KS...WITH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 IN. ERN KS WL BE IN THE RR QUAD OF STRENGTHENING UPR JET STREAK IMPLYING STRONG DIVERGENCE ALOFT...AND SOME 850-300 THICKNESS DIFFLUENCE APPARENT OVERNIGHT. WL ADD SALINE AND MCPHERSON COS TO CURRENT FLOOD WATCH AND EXTEND WATCH INTO SUNDAY AM. SUNDAY: RW/TRW STILL LIKELY IN THE SERN ZONES...AT LEAST IN THE MORNING GIVEN THE 850 FRONT WL STILL BE SLOWLY MOVG THRU AREA. IN FACT...WL NEED TO KEEP AT LEAST A SMALL CHC OF RW/TRW GOING IN CNTRL SXNS WITH THE MID LVL COOLING ASSOCIATED WITH SHORTWAVE TROF...SPREADING EWD ACROSS SRN KS/OK SUNDAY PM/EVE. OTHERWISE...CAA/CLOUDS WL KEEP MOST AREAS IN THE UPPER 50S TO UPPER 60S...WITH WARMEST READINGS IN THE SE. SUN NIGHT: DECREASING CLOUDS FROM NW-SE BEHIND UPR TROF AND FRONT. THIS SHOULD ALLOW TEMPS TO FALL INTO THE 40S AND LOW 50S AS WINDS SLACKEN OFF. NO CHANGES TO CURRENT FCST TEMPS. MONDAY: SFC-850 HIGH BUILDS ACROSS KS WITH MOSTLY SUNNY SKIES IN STORE. HIGHS NR 70 TO LWR 70S APPEARS REASONABLE GIVEN 1000/850 THICKNESSES AND DEGREE OF MAY SUNSHINE. EXTENDED PERIOD TUES-SAT: MEDIUM RANGE MODELS WERE IN A LITTLE BETTER AGREEMENT WITH THE NEXT UPR TROF MOVG SLOWLY INTO THE WRN U.S. TUES-WED...THEN PROGRESSING THIS FEATURE TOWARD THE PLAINS FRI/SAT. LEE TROFFING AND LOW LVL JET DEVELOPMENT WL ALLOW FOR MOISTURE RETURN AND SOME CHC FOR NIGHTTIME/MORNING ELEVATED CONVECTION WED-THURS. IN FACT...COULD SEE SOME AS SOON AS TUES NIGHT, BUT WL NOT INTRODUCE YET AS CHANCE LOOKS TOO SLIGHT. BETTER THREAT FOR CONVECTION WL BE WITH THE FRONT AND APPROACHING UPR TROF FRI-SAT. DIDNT MAKE ANY SIGNIGIFANT ADJUSTMENTS TO TEMPS...WITH VALUES NR TO SLIGHTLY ABOVE NORMAL UNTIL SAT. IF THE MRF IS RIGHT...HIGHS MAY NOT GET OUT OF 60S SAT...HOWEVER THATS A WEEK AWAY. FCSTID = ICT 55 65 47 73 / 70 40 20 0 HUT 53 63 46 72 / 70 30 10 0 EWK 54 64 46 72 / 80 40 20 0 EQA 55 66 48 72 / 80 60 20 0 WLD 56 69 49 74 / 70 50 20 0 RSL 50 58 42 72 / 80 30 0 0 GBD 50 60 43 72 / 70 30 0 0 SLN 51 60 45 71 / 80 30 10 0 MPR 54 64 46 72 / 80 30 10 0 CFV 60 70 51 72 / 70 70 30 0 CNU 60 69 51 71 / 80 70 30 0 K88 60 69 51 71 / 80 70 30 0 .ICT... KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL KS...THE FLINT HILLS...AND SERN KS ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, May 11, 11:05 AM CDT, 5 hours 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112205- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1105 AM CDT SAT MAY 11 2002 ...SEVERE THUNDERSTORMS LIKELY THIS EVENING AND TONIGHT... A COLD FRONT IS FORECAST TO SAG INTO CENTRAL KANSAS LATE THIS AFTERNOON. WARM TEMPERATURES AROUND 8000 FEET WILL ACT TO SUPPRESS ANY THUNDERSTORM ACTIVITY UNTIL AFTER 3 PM NEAR THE FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY NEAR THE FRONT AFTER 3 PM TODAY...MAINLY NORTHWEST OF A SALINA TO GREAT BEND LINE. INITIALLY...THE STORMS ARE EXPECTED TO TAKE ON THE FORM OF INDIVIDUAL SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. A FEW OF THE STORMS MAY ALSO BE CAPABLE OF PRODUCING TORNADOES. AFTER 8 PM...THE STORMS ARE EXPECTED TO FORM INTO A LINE. THIS LINE IS EXPECTED TO IMPACT AREAS NORTHWEST OF A WINFIELD TO EUREKA LINE THROUGH MIDNIGHT. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL FOR A TIME...HOWEVER TORRENTIAL FLOODING RAINS WILL ALSO ACCOMPANY THE STORMS LATE TONIGHT. AREAS EAST OF INTERSTATE 135 SHOULD REMAIN ALERT TO THE THREAT OF FLOODING LATE TONIGHT. SPOTTER ACTIVATION WILL BE NEEDED NORTHWEST OF A HUTCHINSON TO COTTONWOOD FALLS LINE AFTER 3 PM TODAY...AND ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS AFTER 7 PM TONIGHT.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.5 hours before the tornado, 202 km from the path. May 11, 2002.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -17724 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 679 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 2.3 K/km
Topeka, KS (KTOP), 00:00Z
2.5 hours after it, 202 km from the path. May 12, 2002.
- Mixed-layer CAPE
- 2385 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 2502 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 11.2
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Salina (SLN), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 84 | 66 | 190° 18 kt | 27 | 1006.8 | |
| 20:53 UTC | 87 | 66 | 180° 23 kt | 30 | 1005.1 | |
| 21:53 UTC | 81 | 66 | 180° 15 kt | 24 | 1005.4 | VCTS |
| 22:30 UTC | 75.2 | 66.2 | 310° 11 kt | 1007.5 | VCTS -RA | |
| 22:53 UTC | 72 | 69 | 290° 13 kt | 1007.5 | -RA BR | |
| 23:07 UTC | 71.6 | 68 | 310° 16 kt | 22 | 1007.8 | VCTS -RA |
| 23:26 UTC | 68 | 64.4 | 340° 20 kt | 24 | 1007.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 144 km away, was scanning. The volume nearest the touchdown began at 21:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 11, 2002
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 1:51 AM CDT | F0 | Moore, TX | 0.1 | 25 | |||
| May 11 | 4:14 PM CDT | F0 | Barton, KS | 1.0 | 110 | |||
| May 11 | 4:20 PM CDT | F0 | Barton, KS | 2.0 | 220 | |||
| May 11 | 4:27 PM CDT | F0 | Lincoln, KS | 1.0 | 110 | |||
| May 11 | 4:34 PM CDT | F0 | Ellsworth, KS | 1.0 | 110 | |||
| May 11 | 4:44 PM CDT | F0 | Edwards, KS | 0.3 | 30 | |||
| May 11 | 4:52 PM CDT | F0 | Saline, KS | 1.0 | 110 | |||
| May 11 | 4:56 PM CDT | F0 | Rice, KS | 0.5 | 110 | |||
| May 11 | 5:56 PM CDT | F0 | Kiowa, KS | 0.3 | 50 | |||
| May 11 | 6:12 PM CDT | F0 | Stafford, KS | 0.3 | 50 | |||
| May 11 | 6:13 PM CDT | F0 | Stafford, KS | 0.5 | 50 | |||
| May 11 | 6:15 PM CDT | F0 | Pratt, KS | 0.3 | 30 | |||
| May 11 | 6:25 PM CDT | F0 | Reno, KS | 0.5 | 110 | |||
| May 11 | 6:25 PM CDT | F0 | Reno, KS | 0.5 | 55 | |||
| May 11 | 6:30 PM CDT | F0 | Pratt, KS | 1.2 | 50 | |||
| May 11 | 8:10 PM CDT | F0 | Comanche, KS | 2.2 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.